Missouri, 2011

Flash Flood and Hail in Missouri, June 17, 2011

June 17, 2011 · NWS LSX · 6 events in 2 counties and zones

Elevated convection fired up across the region. There were several reports of large hail, damaging winds and flash flooding with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection fired up across the region. There were several reports of large hail, damaging winds and flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 5:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CDT FRI JUN 17 2011

.DISCUSSION...
/400 AM CDT FRI JUN 17 2011/

ALTHOUGH MID LEVEL RIDGE ATTEMPS TO BUILD INTO THE MID
MISSISSIPPI VALLEY...ALL MODELS SUGGEST THAT A SERIES OF WEAK
SHORTWAVES WILL TRY TO KEEP THE RIDGE BEAT DOWN...AND AS A RESULT
CWA WILL REMAIN UNDER THE INFLUENCE OF THE MID LEVEL WESTERLIES...
AND WEAK DYNAMICS...THROUGH AT LEAST SATURDAY NIGHT. THIS MEANS A TRICKY
FORECAST FOR OUR AREA AS WE HEAD INTO THE WEEKEND...ESPECIALLY IN
REGARDS TO THUNDERSTORMS/PRECIP.

EARLY THIS MORNING....WE'VE HAD SOME VERY SPOTTY ELEVATED SHOWERS
AND ISOLATED TSRA PERCOLATING FROM NE MO INTO OUR SE COUNTIES...WITH
MORE SIGNIFICANT COVERAGE OF STORMS OVER NW MO WHERE LOW LEVEL JET
AND MCV ARE AIDING CONVECTIVE DEVELOPMENT. THRU MIDDAY...THINK
THIS ACTIVITY WILL WORK NE AND CLIP OUR FAR N COUNTIES...WITH
SPOTTIER ACTIVITY OVER THE REMAINDER OF OUR CWA. FOR THE AFTERNOON
HOURS THINK THAT SOME ACTIVITY WILL PERSIST DUE TO COMBINED
EFFECTS OF MCV AND DAYTIME INSTABILITY. MID LEVEL CAP...ESPECIALLY
ALONG AND EAST OF THE MISSISSIPPI RIVER...APPEARS TO BE WEAK
ENOUGH THAT SURFACED BASED STORMS WILL BE POSSIBLE.

FOR TONIGHT THROUGH SATURDAY NIGHT...THERE ARE LOTS OF SCENARIOS
THAT CAN BE DREAMED UP AS FAR AS STORM EVOLUTION IS CONCERNED.
HOWEVER...IN GENERAL THERE SEEMS TO BE SOME MODEL CONSENSUS THAT
LO LEVEL JET WILL BECOME FOCUSED ALONG AND EAST OF THE MISSISSIPPI
RIVER TONIGHT WHICH SHOULD SET THE STAGE FOR ANOTHER ROUND OF
THUNDERSTORMS DURING THE OVERNIGHT HOURS...WITH SOME OF THIS
ACTIVITY LINGERING INTO SATURDAY MORNING. WITH MID LEVEL CAP
INCREASING A BIT SURFACED BASED STORMS DURING THE AFTERNOON DONT
SEEM QUITE AS LIKELY AS TODAY...BUT DID RAMP POPS BACK UP A BIT ON
SATURDAY NIGHT AS LOW LEVEL JET ONCE AGAIN INCREASES WHILE 85H
THERMAL BOUNDARY REMAINS ANCHORED OVER AREA. I DID NOT GET TOO
FANCY WITH REGARDS TO POPS/TIMING SPECIFICS AT THIS POINT...AS THESE
WILL ALMOST HAVE TO BE A FIRST PERIOD ADJUSTMENT.

IT DOES APPEAR THAT BY SUNDAY RIDGE INCREASES ACROSS AREA AS TROF
PUSHES INTO ROCKIES. MUCH LIKE IN GOING FORECAST...I HAVE
CONTINUED LOW POPS FROM OUR N INTO OUR E COUNTIES...AS THESE AREAS
WILL REMAIN ON THE PERIPHERIES OF THE WARMEST MID LEVEL TEMPS.

POSITION OF THE WARM FRONT/RESULANT TEMPS IS ANOTHER MAJOR
QUESTION MARK...AND ULTIMATELY THESE WILL PROBABLY BE MODULATED
TO A GREAT EXTENT BY CONVECTIVE ACTIVITY. NOT SURE ABOUT MESO-
SCALE SYSTEM/FEATURES DEPICTED BY 00Z NAM...SO ATTEMPTED TO USE
CONSENSUS OF GFS/GEM/ECMWF FOR POSITION OF FRONTAL FEATURES FOR
THIS FORECAST.

TRUETT

&&

.AVIATION...
/626 AM CDT FRI JUN 17 2011/

LOW CONFIDENCE WITH THIS TAF FORECAST AS TSRA WILL BE POSSIBLE ON
AND OFF THROUGHOUT THE DAY...WITH LITTLE IN THE WAY OF FORCING TO
PIN DOWN TIMING. BELIEVE TSRA WILL WEAKEN THIS MORNING AS LLJ
WEAKENS. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE BULK OF THE
TSRA ACTIVITY WILL BE OVERNIGHT MAINLY AFFECTING UIN.

SPECIFICS FOR KSTL...LOW CONFIDENCE WITH THIS TAF FORECAST AS
TSRA WILL BE POSSIBLE ON AND OFF THROUGHOUT THE DAY...WITH LITTLE IN
THE WAY OF FORCING TO PIN DOWN TIMING. BELIEVE TSRA OVER WRN MO WILL
WEAKEN THIS MORNING. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE
LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE
BULK OF THE TSRA ACTIVITY WILL BE OVERNIGHT WITH THE MAIN COMPLEX
REMAINING N OF THE TERMINAL.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 5:20 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT FRI JUN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
620 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI
RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE.  BY
SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI
AND CENTRAL ILLINOIS.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN LATE
MONDAY NIGHT THROUGH WEDNESDAY AS A COLD FRONT PUSHES INTO THE
MISSISSIPPI VALLEY.

MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE
MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS
FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY
NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TRUETT

In the hours before

Special weather statement, Jun 17, 6:29 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 AM CDT FRI JUN 17 2011

MOZ041-042-050-171300-
AUDRAIN MO-BOONE MO-CALLAWAY MO-
729 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUDRAIN...NORTHWESTERN
CALLAWAY AND EASTERN BOONE COUNTIES UNTIL 800 AM CDT...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALLSVILLE...OR 9 MILES SOUTHWEST OF
CENTRALIA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEXICO...
  HATTON...
  THOMPSON...
  VANDIVER...
  BENTON CITY...
  RUSH HILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, Jun 17, 6:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 AM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             HALLSVIL5LE             39.12N  92.22W
06/17/2011  E0.25 INCH       BOONE              MO   BROADCAST MEDIA

&&

TRUETT
Local storm report, Jun 17, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 AM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HAIL             3 NW MOKANE             38.71N  91.91W
06/17/2011  E0.50 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

JP
Special weather statement, Jun 17, 9:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CDT FRI JUN 17 2011

MOZ052-060-061-171545-
LINCOLN MO-ST. CHARLES MO-WARREN MO-
1000 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARREN...NORTHWESTERN ST.
CHARLES AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 1045 AM CDT...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRELOAR...OR 8 MILES SOUTH OF WARRENTON...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARRENTON...
  WRIGHT CITY...
  WENTZVILLE...
  LAKE ST. LOUIS...
  DARDENNE PRAIRIE...
  ST. PAUL...
  O'FALLON...
  ST. PETERS...
  MARTHASVILLE...
  TRUESDALE...
  NEW MELLE...
  MOSCOW MILLS...
  WINFIELD...
  FORISTELL...
  FLINT HILL...
  OLD MONROE...
  FOLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
June 17, 9:00 AM CST
Where
Lincoln County, 0.54 mi ENE of Truxton
Measured
1 in hail
Reported by
Public
Coordinates
39.003, -91.241

Hail, St. Louis

When
June 17, 10:53 AM CST
Where
St. Louis County, 0.61 mi SW of Fenton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.513, -90.437

Hail, St. Louis

When
June 17, 11:07 AM CST
Where
St. Louis County, 1.11 mi SSW of Mattese
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.465, -90.357

Hail, St. Louis

When
June 17, 11:15 AM CST
Where
St. Louis County, Oakville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -90.300

Thunderstorm Wind, St. Louis

When
June 17, 11:15 AM CST
Where
St. Louis County, Lemay to 0.75 mi E of Lemay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -90.280

Thunderstorm winds blew down numerous large tree limbs.

Flash Flood, St. Louis

When
June 17, 11:40 AM CST to 4:00 PM CST
Where
St. Louis County, 2.32 mi ENE of South Bellefontaine to 1.45 mi SW of Des Peres
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.666, -90.512

Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. A retention bond just north of Ladue Road on Highway 141 blew out flooding parts of Highway 141. Also, there was between 6 and 8 inches of water over Natural Bridge Road near Interstate 70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330638, 330640, 330641, 330642, 330644, 330662.